MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22240-06H
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in the patient's brain in a different position than intended with brainlab navigation involved, although according to the surgeon (treating clinician): the deviation of the shunt catheter placed with the aid of navigation was detected by the surgeon with a post-op ct, a revision surgery was scheduled for and took place one day after the initial surgery.The final outcome of the revision surgery was successful as intended, with correct shunt placement at the end of the surgery.There was no harm nor negative effect to the patient due to the deviating shunt placement, despite direct/increased risk of harm to critical structure, there was no prolongation of the original surgery / anesthesia reported (deviation was detected only afterwards), also not due to surgery/anesthesia repeat of 45-60 min for the revision surgery the following day.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was prolonged by 2 days due to the revision surgery.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating placement of the shunt, performed with the aid of navigation, shifted by ca.20 mm to the intended position is: scan acquisition outside of recommendations in combination with insufficient distribution of surface matching registration points acquired by the user for the patient registration to navigation caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.In this case the scan field of view did not include the entire face (including the tip of the nose).Additionally, external objects are present in important parts of the scan (around right side of patients face/eye), leading to face occlusions that interfered with adequate point acquisition.Additionally, the registration points were acquired on areas obstructed by objects or equipment, resulting in points being matched on the surface of such objects and not on anatomical surfaces.Furthermore, points were not acquired on distinctive surfaces or prominent structures, such as both sides of the head, the full profile of the nose (including the tip), or near the region of interest and the back of the head.Instead, points were placed on indistinct or rounded surfaces.Apparently, the resulting deviation was not recognized by the user with the required thorough continued verification of the navigation accuracy of the registration and throughout the procedure, specifically before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a shunt placement into the third ventricle in the brain was performed with the aid of the display by the brainlab navigation software cranial em 1.1.The surgeon discovered on a post-operative ct scan that the shunt deviated and was placed incorrectly, a revision surgery was scheduled to correct the shunt placement to the intended position.According to the surgeon (treating clinician): the deviation of the shunt catheter placed with the aid of navigation was detected by the surgeon with a post-op ct, a revision surgery was scheduled for and took place one day after the initial surgery.The final outcome of the revision surgery was successful as intended, with correct shunt placement at the end of the surgery.-there was no harm nor negative effect to the patient due to the deviating shunt placement, despite a direct/increased risk of harm to a critical structure, there was no prolongation of the original surgery / anesthesia reported (deviation was detected only afterwards), also no harm nor negative effect due to surgery/anesthesia repeat of 45-60 min for the revision surgery the following day.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was prolonged by 2 days due to the revision surgery.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
boutaina mediane
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22976342
Report Number8043933-2025-00064
Device Sequence Number9177209
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number71211A
Device Lot NumberSW V 1.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2025
Initial Report FDA Received Date09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2025
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown